Surprise! Erectile dysfunction drugs can cause significant eye issues
It's a conversation most men probably don't want to have.
But sadly, for men with erectile dysfunction (and their partners), a healthy sex life depends on the safe and available use of viable treatments that can increase blood flow where it's needed during intercourse. But this crutch could come at a high cost — potentially causing significant damage to your eyes, and thus vision, according to a new study published on Thursday in the journal JAMA Opthalmology.
While the risk of such serious side effects is relatively low, this could redefine the viability of sexual activity for men who rely on the chemical kick of drugs like Cialis and Viagra.
At the very least, we might see new warning labels required for such medications — despite a comparably small risk on the individual level for such serious side effects.
Vision loss linked with erectile dysfunction drugs
Viagra and Cialis — also known as sildenafil and tadalafil, respectively — function by inhibiting an enzyme called PDE 5 that's present in the smooth muscle cells lining specific certain blood vessels. This causes the blood vessels to dilate, ramping up blood flow to a localized region of the body, including the penis (while sexually stimulated).
Such drugs may also help with high blood pressure issues associated with lung difficulties, like pulmonary hypertension. Tadalafil, specifically, is an approved treatment for symptoms surrounding an enlarged prostate. But, sadly, no drugs exist without a catch.
Get more updates on this story and more with The Blueprint, our daily newsletter: Sign up here for free.
PDE5 drugs have already been associated with vision issues, some of which were substantial. The Food and Drug Administration ordered the pharmaceutical firms behind Viagra, Levitra, and Cialis to slap a warning label on their products in 2005, according to a CBS report. The warning reflects the link between the use of their medication and ischemic optic neuropathy (ION) — which can lead to serious loss of vision.
And in some cases, it's permanent.
Erectile dysfunction treatments should be carefully considered by doctors
In the intervening years, more cases have surfaced that link cases of dysfunctional eyes with drugs meant to treat dysfunctional erections, but the researchers behind the new study looked to confirm an apparent trend in the data.
It took an extensive evaluation of data from more than 200,000 men who'd taken Levitra, Stendra, Cialis, or Viagra — and none of these men had experienced vision loss before taking the drugs. When juxtaposed to men who hadn't taken a PDE5 inhibitor, it turned out the ones who took the drug showed a higher likelihood to be diagnosed with ION, in addition to two additional eye conditions: retinal vascular occlusion (RVO) and serous retinal detachment (SRD).
The jump in risk for users of PDE5 showed up even while excluding other risk factors like high blood pressure. But while current research on the effect of PDE5 has yet to prove a definitive link between the drug and serious eye conditions, lead author Mahyar Etiminan said the drugs "can compromise blood flow to the optic nerve and arteries/veins of the retina," according to a Gizmodo report. For now, men should discuss the ramifications of taking drugs to treat erectile dysfunction with their opthalmologist, and get medical assistance if they notice any changes in their vision.
This was developing news and was regularly updated as new information became available.
Is this the development that will change engine performance forever?